Hail, Allamakee
- When
- August 28, 4:50 PM CST
- Where
- Allamakee County, 0.69 mi N of Church
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.360, -91.350
The general public reported an estimate size of one inch hail near Churchtown.
A cold front tracked slowly across northeast Iowa in the late afternoon hours of August 28. A small line of thunderstorms developed along the front and produced hail up to the size of quarters, as reported by the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front tracked slowly across northeast Iowa in the late afternoon hours of August 28. A small line of thunderstorms developed along the front and produced hail up to the size of quarters, as reported by the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 28, 2:25 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT TUE AUG 28 2007
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CONCERNS THIS PACKAGE...HEAVY RAIN/SEVERE THREAT TONIGHT...
TEMPERATURES THROUGH THE PERIOD.
18Z DATA ANALYSIS SHOWED THE UPPER MIDWEST SPLIT SOUTHWEST TO
NORTHEAST. COLD FRONT EXTENDED ROUGHLY ALONG A LINE FROM KIWD-KOWA-
KOMA. AHEAD OF THE FRONT SUNNY/MOSTLY SUNNY SKIES...TEMPS IN THE MID
80S-LOWER 90S AND DEW POINTS IN THE LOW-MID 70S WERE THE RULE...
MAKING FOR A VERY SUMMERY DAY. ALONG/BEHIND THE FRONT...MOSTLY
CLOUDY/CLOUDY SKIES...DEW POINTS IN THE 60S AND TEMPS IN THE 60S/70S
WERE THE RULE. SHRA/TSRA DEVELOPING IN 850-700MB FN CONVERGENCE
ALONG/ABOVE THE FRONTAL BOUNDARY FROM NORTHWEST WI TO NORTHWEST IA.
LAPS ANALYSIS INDICATED SFC BASED CAPES OF 2K-3K J/KG IN THE AIRMASS
AHEAD OF THE FRONT TO FUEL THE STORMS...WITH CIN VALUES ON THE ORDER
OF 50 TO 100 J/KG TO KEEP THEM FOCUSED ON/NEAR THE FRONT. WV AND
RADAR COMPOSITE IMAGERY INDICATED A MID LEVEL SHORTWAVE LIFTING INTO
NORTHEAST NEB.
NO MAJOR ERRORS NOTED WITH 28/12Z NAM/GFS INITIALIZATIONS. NAM WITH
ITS USUAL BETTER INITIALIZATION OF SFC DEW POINTS. PER WV IMAGERY
NAM DID APPEAR THE BETTER WITH THE SHORTWAVE ENERGY WITH THE
CENTRAL/NORTHERN PLAINS TROUGH. NAM/GFS OFFER QUITE SIMILAR
SOLUTIONS TO EACH OTHER AND THEIR PREVIOUS RUNS FOR TONIGHT INTO FRI
NIGHT. DPROG/DT OF 500MB HGTS AT 28/12Z SHOWED NAM/GFS RUNS OF
26/12Z AND 27/12Z VERIFIED REASONABLY WELL ACROSS NOAM WITH THE
BETTER RUN-TO-RUN CONSISTENCY TO GFS. THROUGH 36HRS...OVERALL TREND
IS A SLIGHTLY SLOWER PROGRESSION OF THE BROAD TROUGH INTO EASTERN
NOAM. TREND IS TOWARD A COMPROMISE OF THE EARLIER NAM/GFS RUNS WITH
THE STRENGTH OF THE RIDGING INTO SOUTHWEST CAN AND A BIT FURTHER
WEST. FOR 36-84HRS TREND CONTINUES TOWARD A COMPROMISE OF EARLIER
RUNS WITH THE STRENGTH OF THE UPPER RIDGING PROGRESSING INTO CENTRAL
NOAM. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED NAM/GFS WERE A BIT
TOO FAR EAST/ SOUTH WITH THE SFC FRONT. NAM REMAINED BETTER WITH THE
SFC DEW POINTS ACROSS THE REGION. PER WV IMAGERY...A BLEND OF
NAM/GFS LOOKED BEST WITH THE SHORTWAVE DETAILS ACROSS THE CENTRAL
CONUS. GFS GENERALLY BETTER WITH THE 12Z-18Z PRECIP ACROSS THE
NORTH-CENTRAL CONUS. WITH MODELS QUITE SIMILAR AND TRENDING TOWARD A
COMMON SOLUTION...AND NO CLEAR FAVORITE BASED ON 18Z TRENDS...
FAVORED A NAM/GFS BLEND THIS CYCLE. FORECAST CONFIDENCE AVERAGE TO
GOOD IN THE SHORT TERM.
IN THE SHORT TERM...FRONTAL BOUNDARY AND THE MDT 850-700MB FN/QG
CONVERGENCE PUSH SOUTHEAST ACROSS THE AREA TONIGHT...ALONG WITH THE
500MB TROUGH AXIS AND THE SHORTWAVES. AREA ALSO UNDER FAVORABLE
DIVERGENCE IN RIGHT ENTRANCE REGION OF 60-80KT 300-200MB JET MAX
TONIGHT. PW/S CONTINUE INCREASING INTO THE 1.5 TO 1.75 INCH RANGE
THIS AFTERNOON ALONG/AHEAD OF THE FRONT. MOST UNSTABLE CAPES OF 2K-
3K J/KG CONTINUE INTO THE EVENING HOURS. 0-6KM BULK SHEAR LOOKS TO
LIMIT THE SEVERE RISK TO THE CENTRAL/NORTHERN PARTS OF THE FORECAST
AREA THIS EVENING. WITH CONVECTION ONGOING ALONG PORTIONS OF THE
FRONT AND 500MB TROUGH/SHORTWAVE YET TO ARRIVE...RAISED SHRA/TSRA
CHANCES TO CATEGORICAL TONIGHT. BOTH SREF/GFS ENSEMBLES INDICATE
POPS IN THE 70-90 PERCENT RANGE...SO CONFIDENCE GOOD WITH ONE MORE
ROUND OF CONVECTION TO MOVE SOUTHEAST ACROSS THE AREA TONIGHT. WITH
THE SOMEWHAT SLOW MOVEMENT OF THE FRONT AND MID LEVEL FLOW PARALLEL
TO IT...SHRA/TSRA HAVE POTENTIAL TO REPEAT AND PRODUCE LOCALLY HEAVY
RAINS. WITH THE HIGH PW/S...CAPE AND GOOD DIVERGENCE ALOFT
INDIVIDUAL STORMS HAVE POTENTIAL TO PRODUCE RAIN RATES OF 1 TO 2
INCHES/HR. FLASH FLOOD WATCH WAS EXPANDED EARLIER THIS AFTERNOON TO
INCLUDE ALL OF SOUTHEAST MN AND LA CROSSE COUNTY...AREAS HIT HARD BY
HEAVY RAINS WITHIN THE PAST 10 DAYS...AND THIS LOOKS GOOD. FLASH
FLOOD WATCH TO 12Z WED ALSO LOOKS GOOD WITH CAPE QUITE LIMITED BY
WED MORNING AND BETTER 925-850MB MOISTURE TRANSPORT SOUTHEAST OF THE
AREA. SOME 850-700MB FN/QG CONVERGENCE LINGER OVER THE SOUTHEAST END
OF THE FORECAST AREA WED. WITH SOME WEAK/MDT CAPE INDICATED...RAISED
SHRA/TSRA CHANCES A BIT SOUTH OF ROUGHLY A NEW HAMPTON IA TO MAUSTON
WI LINE AND LINGERED A SMALL -SHRA CHANCE INTO THE AFTERNOON.
RIDGING ALOFT BUILDS ACROSS THE CENTRAL CONUS FOR WED NIGHT INTO FRI
NIGHT...WITH A DRIER CANADIAN AIR MASS/HIGH PRESSURE SETTLING ACROSS
THE UPPER MIDWEST. APPEARS AN EXTENDED PERIOD OF DRY WEATHER COMING
UP FOR WED NIGHT THRU AT LEAST FRI NIGHT UNDER THE INFLUENCE OF THIS
DRIER LOW LEVEL AIRMASS AND STILL RATHER WARM MID LEVEL TEMPS UNDER
THE BUILDING UPPER LEVEL RIDGE. MODEL SOUNDINGS INDICATE A CAPPED
AIRMASS AND LIMITED INSTABILITY THU/FRI.
GUIDANCE LOWS FOR TONIGHT/WED NIGHT SIMILAR AND REASONABLE. FAVORED
BLEND OF GUIDANCE HIGHS WED. WITH PLENTY OF SUNSHINE EXPECTED THU
FAVORED WARMER OF GUIDANCE HIGHS. TRENDED TOWARD A BLEND OF
GUIDANCE LOWS THU NIGHT...THOUGH LOWERED A BIT ACROSS THE FAR NORTH
END OF THE FORECAST AREA TO BETTER BLEND WITH NEIGHBORING GRIDS.
FAVORED A COMPROMISE OF GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE FOR
HIGHS/LOWS FRI/FRI NIGHT.
.LONG TERM...SATURDAY THROUGH TUESDAY
28/00Z MEDIUM RANGE MODELS IN REASONABLE AGREEMENT WITH EACH OTHER
AND THEIR PREVIOUS RUNS THRU THE PERIOD. SHORTWAVE RIDGING ALOFT
BUILDS ACROSS THE REGION BY SAT...WITH NEARLY ZONAL FLOW AND THE JET
STREAM/STORM TRACK ALONG THE US/CAN BORDER FOR THE SUN-TUE PERIOD.
GFS ENSEMBLE MEAN OFFERS A SLIGHTLY MORE AMPLIFIED SOLUTION ACROSS
NOAM...ESPECIALLY BY MON/TUE. A BROAD BUT WEAK AND MODIFIED CANADIAN
SFC HIGH DRIFTS EAST OF THE REGION THRU THE WEEKEND...FOR DRY...
QUIET WEATHER SAT/SUN. A STRONGER SHORTWAVE THRU THE FLOW MAY DRIVE
A COLD FRONT INTO THE AREA ON MON...BUT THIS IS FAR FROM CERTAIN AS
MEDIUM MODELS OFTEN STRUGGLE WITH STRENGTH/TIMING OF FEATURES IN
NEARLY ZONAL FLOW. MOISTURE/INSTABILITY BUILD ALONG/AHEAD OF THE
FRONT ON MON BUT QUESTION IS HOW FAR SOUTH THE FRONT WILL GET. DID
INCLUDE A SMALL SHRA/TSRA CHANCE ACROSS THE NORTHEAST END OF THE
FORECAST AREA MON...CLOSER TO THE SHORTWAVE TRACK AND ANY
DYNAMICS/LIFT WITH IT. FIRST FRONT LIFTS WELL NORTH OF THE AREA MON
NIGHT...WITH POTENTIAL FOR ANOTHER COLD FRONT TO SLIDE INTO THE AREA
TUE. WITH LOW CONFIDENCE IN THE DETAILS...LEFT TUE DRY FOR NOW.
WITH THE RIDGING ALOFT AND RATHER WARM 850-700MB TEMPS THRU MUCH OF
THE PERIOD...TEMPERATURES FOR THE UPCOMING HOLIDAY WEEKEND LOOK TO
BE A CATEGORY OR TWO ABOVE THE SEASONAL NORMALS. GENERALLY FAVORED A
BLEND OF GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE FOR MAXES/MINS THRU
THE PERIOD.
&&
.AVIATION...
A FRONTAL BOUNDARY AND LINE OF SHOWERS AND THUNDERSTORMS WILL SLIP
SLOWLY SOUTHEAST ACROSS THE KRST/KLSE TAF SITES THROUGH THIS
EVENING. PERIODS OF THUNDERSTORMS CAN BE EXPECTED TONIGHT AT
KRST/KLSE TAF SITES...RESULTING IN TEMPORARY MVFR/IFR CONDITIONS
FROM TIME TO TIME THROUGH 02Z. STRONG WIND GUSTS WILL ALSO BE
POSSIBLE WITH ANY STORM. THE REMAINING SHRA/TS ACTIVITY SHOULD SHIFT
SOUTH OF THE ENTIRE AREA BY 07Z-08Z WED. BEHIND THE FRONT...SOME
MVFR STRATUS AND FOG IS EXPECTED TO DEVELOP...LIKELY AFFECTING KRST
AND KLSE TOWARD 07Z-08Z. THIS STRATUS AND FOG SHOULD CLEAR THE AREA
BY 16Z AS HIGH PRESSURE BUILDS IN FROM THE NORTHERN PLAINS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR WIZ053-WIZ054-WIZ055-WIZ061.
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WIZ041.
MN...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MNZ079-MNZ086-
MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR IAZ010-IAZ011-IAZ019-IAZ029-IAZ030.
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR IAZ008-IAZ009-
IAZ018.
&&
SHORT/LONG TERM...RRS
AVIATION..........DASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1054 AM CDT TUE AUG 28 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-291100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1054 AM CDT TUE AUG 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT SLIDING SOUTHWARD WILL TRIGGER MORE THUNDERSTORMS FOR MUCH OF THE AREA LATE THIS AFTERNOON AND INTO TONIGHT. DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. TIMING OF THESE THREATS SHOULD BE FROM 3 PM THIS AFTERNOON INTO THE EARLY MORNING HOURS OF WEDNESDAY. THUNDERSTORM INITIATION IS EXPECTED AROUND 3 PM FROM MEDFORD THROUGH WHITEHALL AND ROCHESTER. THE FRONT AND THUNDERSTORMS WILL THEN KEEP MOVING SOUTHEAST...REACHING A LINE FROM MAUSTON THROUGH RICHLAND CENTER TO OELWEIN BY 7 PM. LOCATIONS THAT RECEIVED EXCESSIVE RAINFALL IN THE LAST WEEK OR SO AND THUS HAVE SATURATED SOILS...SUCH AS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN...COULD EXPERIENCE FLASH FLOODING ONCE AGAIN. IF WORKING OUTSIDE ON RECENT FLOOD DAMAGE...BE AWARE OF THIS RENEWED FLASH FLOODING POTENTIAL. AREAS THAT HAVE BEEN WASHED OUT WILL BE ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING DUE TO THE DIMINISHED VEGETATIVE COVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL CONTINUE TRACKING SOUTHWARD AND SHOULD EXIT WEDNESDAY MORNING. ANY LINGERING THUNDERSTORMS WEDNESDAY MORNING SHOULD NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND INTO THE EARLY MORNING HOURS OF WEDNESDAY...SO KEEP ABREAST OF LATER UPDATES. DUE TO THE THREAT OF LOCALLY HEAVY RAIN...RAINFALL REPORTS...AS WELL AS REPORTS OF ANY FLOODING...WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON/DAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT TUE AUG 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND GST 5 NE MAZEPPA 44.32N 92.47W
08/28/2007 M57.00 MPH WABASHA MN TRAINED SPOTTER
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
242 PM CDT TUE AUG 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM NON-TSTM WND DMG GILMAN 45.17N 90.81W
08/28/2007 TAYLOR WI DEPT OF HIGHWAYS
TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 73 AND COUNTY
M
&&
BOYNEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT TUE AUG 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG GILMAN 45.17N 90.81W
08/28/2007 TAYLOR WI DEPT OF HIGHWAYS
TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 73 AND COUNTY
M
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT TUE AUG 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND DMG 5 E MEDFORD 45.14N 90.25W
08/28/2007 TAYLOR WI LAW ENFORCEMENT
SEVERAL TREES DOWN. MARBLE SIZED HAIL ALSO REPORTED.
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT TUE AUG 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 W GILMAN 45.17N 90.91W
08/28/2007 E0.88 INCH TAYLOR WI TRAINED SPOTTER
&&
BROOKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
424 PM CDT TUE AUG 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST HOLMEN 43.96N 91.26W
08/28/2007 E60 MPH LA CROSSE WI NWS EMPLOYEE
&&
BROOKSThe La Crosse radar (KARX), 53 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
1 hail. Local standard time, as filed.
The general public reported an estimate size of one inch hail near Churchtown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50247.